Ohio, 2009

Hail and Damaging Winds in Ohio, August 10, 2009

August 10, 2009 · NWS CLE · 18 events in 9 counties and zones

A cold front was located northwest of the region during the afternoon and evening hours of the 10th. A warm and unstable airmass caused showers and thunderstorms to develop shortly after noontime and persist through the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$665,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front was located northwest of the region during the afternoon and evening hours of the 10th. A warm and unstable airmass caused showers and thunderstorms to develop shortly after noontime and persist through the afternoon and evening hours. Some of the thunderstorms became severe producing severe winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 10, 12:59 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 10, 12:59 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
159 PM EDT MON AUG 10 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS EVENING...BRINGING
SHOWERS AND THUNDERSTORMS TO THE LOWER GREAT LAKES REGION. HIGH
PRESSURE WILL RETURN TO THE AREA ON TUESDAY WITH DRY WEATHER AND
NORMAL TEMPERATURES EXPECTED THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ALL QUIET ACROSS THE FORECAST AREA AS OF 10AM...HOWEVER I EXPECT
THAT TO CHANGE AS WE GET CLOSER TO NOON AND BEYOND. GOT A LOOK AT
THE 12Z NAM AS WELL AS THE MOST RECENT RUC13...CAPES ARE ALREADY
APPROACHING 2000J/KG ACROSS A GOOD MAJORITY OF THE AREA. SURFACE
TEMPS WARMING QUICKLY WHILE TEMPS AT BOTH 850MB AND 700MB ARE
DROPPING SLIGHTLY. THIS DIFFERENTIAL TEMPERATURE ADVECTION ALONG
WITH NUMEROUS LINGERING BOUNDARIES FROM OVERNIGHT CONVECTION LEADS
ME TO BELIEVE THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP QUICKLY
THIS AFTERNOON. THE PLACEMENT OF THESE STORMS IS A BIT MURKY AT
THE MOMENT BUT I DREW IN THE HIGHEST POPS ACROSS THE WESTERN HALF
OF THE AREA IN CLOSE PROXIMITY TO A PRE-FRONTAL SURFACE TROUGH.
ALREADY IN AN SPC SLIGHT RISK AND WILL WAIT TO SEE IF ANY SORT OF
WW COMES OUT LATER TODAY.

ANOTHER WARM DAY TODAY BUT HEAT INDICES LOOK TO REMAIN JUST BELOW
ADVISORY CRITERIA. NO HEAT HEADLINES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
TONIGHT WITH COLD FRONT PUSHING EAST INTO THE REGION. THERE IS THE
POSSIBILITY THAT SOME OF THE THUNDERSTORMS WILL BE SEVERE EVEN INTO
THE EVENING HOURS.

ACTIVITY GRADUALLY EXITS TO THE EAST TUESDAY MORNING AND BRINGS AN
END TO THE PRECIPITATION AS HIGH PRESSURE BUILDS EAST OVER THE
REGION. HIGH PRESSURE WILL BECOME THE DOMINANT WEATHER FEATURE
WEDNESDAY THROUGH THURSDAY NIGHT.

TEMPERATURES THROUGH THIS PERIOD WILL SLIP BACK DOWN TO MORE
REASONABLE LEVELS AS SLIGHTLY COOLER AIR WORKS ITS WAY SOUTH INTO
THE REGION BY MID WEEK.  THIS WILL BE SHORT LIVED AS WARM AIR
ADVECTION TAKES PLACE BY WEDNESDAY NIGHT INTO THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
PLENTY OF HIGH PRESSURE FOR FRIDAY AND THE WEEKEND. THE GFS IS
TRYING TO HINT AT SOME QPF IN THE RETURN FLOW SATURDAY NIGHT AND
SUNDAY IN THE EASTERN PORTION OF THE FORECAST AREA. AT THIS TIME THE
ECMWF HAS IT DRY WITH PLENTY OF UPPER RIDGING ALOFT AND AT THE
SURFACE. WENT CLOSE TO GRIDDED MOS FOR THE TEMPERATURES AND THAT
SEEM TO FOLLOW LOCAL SCHEMES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THUNDERSTORMS ALREADY DEVELOPING NEAR AND AHEAD OF A TROUGH AXIS
THAT IS LOCATED FROM SOUTHERN ONTARIO INTO NORTHWESTERN OHIO.
APPEARS THAT KTOL IS IN THE CLEAR AND KFDY HAS ONLY A SMALL WINDOW
OF OPPORTUNITY THROUGH 19Z-20Z. ADDITIONAL CONVECTION IS
DEVELOPING ALONG THE HIGHER TERRAIN OF NW PA INTO ASHTABULA
COUNTIES. THIS CONVECTION MAY MOVE VERY LITTLE SO THIS COULD BE A
PROLONGED PERIOD OF RAINFALL. ERIE WILL GET ANOTHER ROUND OF
THUNDERSTORMS OFF OF LAKE ERIE AFTER 20Z.

ELSEWHERE STRONG TO SEVERE CONVECTION WILL CONTINUE TO DEVELOP WITH
STRONG GUSTY WINDS POSSIBLE. AS TROUGH AXIS PASSES THE MVFR/IFR
CONDITIONS SHOULD IMPROVE THROUGH THE EVENING. WILL THEN HAVE TO
WATCH FOR A RETURN OF SOME LOWER CEILINGS AND FOG AHEAD OF A COLD
FRONT THAT WILL ARRIVE TUESDAY MORNING.

.OUTLOOK...SOME MVFR CEILINGS POSSIBLE INTO TUESDAY MORNING. OTHER
MAINLY VFR.

&&

.MARINE...
SOUTHWEST WINDS WILL CONTINUE TO DECREASE THIS MORNING AHEAD OF A
WEAK COLD FRONT THAT WILL MOVE THROUGH OVERNIGHT. AT THIS TIME NOT
EXPECTING WINDS TO BE STRONG ENOUGH TO WARRANT A SMALL CRAFT
ADVISORY. SPECIAL MARINE WARNINGS WILL BE ISSUED THIS AFTERNOON AND
TONIGHT FOR STRONG TO SEVERE THUNDERSTORMS. FOR MID WEEK A NORTHEAST
FLOW WILL DEVELOP...WAVES COULD BE 2 TO 4 FEET...THIS WILL HAVE TO
BE MONITORED. OTHER THEN THE THUNDERSTORMS FOR TODAY AND TONIGHT AND
THE NORTHEAST FLOW FOR WEDNESDAY THE LAKE SHOULD BE QUIET.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...LOMBARDY
LONG TERM...KIELTYKA
AVIATION...MULLEN
MARINE...KIELTYKA
Hazardous weather outlook, Aug 10, 3:16 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
416 AM EDT MON AUG 10 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-110830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
416 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING
AND COULD PRODUCE STRONG DAMAGING WINDS. THE STORMS WILL BE THE
RESULT OF A PRE FRONTAL TROUGH AND COLD FRONT EXPECTED TO MOVE
ACROSS THE REGION THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES ARE NOT EXPECTED TO REACH HEAT ADVISORY CRITERIA
FOR TODAY BUT TEMPERATURES ARE EXPECTED TO CLIMB TO AROUND 90
DEGREES IN MANY AREAS. THE COMBINATION OF HIGH TEMPERATURES AND
HUMIDITY CAN LEAD TO HEAT RELATED DISORDERS. CAUTION SHOULD BE
EXERCISED TODAY BY AVOIDING OVEREXERTING THE BODY DURING THE HEAT
OF THE DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LOMBARDY

The radar

The Cleveland radar (KCLE), 19 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Cuyahoga

When
August 10, 1:55 PM EST
Where
Cuyahoga County, (Bkl)cleveland Lakef
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.520, -81.680

Automated weather observing equipment at Burke Lakefront Airport in downtown Cleveland right along the Lake Erie shoreline measured a peak wind gust of 72 mph.

Thunderstorm Wind, Cuyahoga

When
August 10, 2:00 PM EST
Where
Cuyahoga County, Shaker Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.470, -81.570

Dozens of trees were reported down throughout Shaker Heights. Power lines were also downed causing thousands of people in the area to lose power. Several streets were closed by downed trees and power lines.

Thunderstorm Wind, Cuyahoga

When
August 10, 2:00 PM EST
Where
Cuyahoga County, 2.22 mi NNW of Cleveland Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.511, -81.614

A few trees were reported down.

Hail, Cuyahoga

When
August 10, 2:08 PM EST
Where
Cuyahoga County, 1.78 mi NNE of Newburgh Hgts
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.474, -81.637

Golf ball size hail was observed.

Hail, Cuyahoga

When
August 10, 2:10 PM EST
Where
Cuyahoga County, 0.2 mi WNW of Shaker Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.471, -81.573

Penny size hail was observed.

Thunderstorm Wind, Geauga

When
August 10, 2:20 PM EST
Where
Geauga County, Chardon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.580, -81.200

Several large limbs were reported down across the county.

Thunderstorm Wind, Ashtabula

When
August 10, 2:56 PM EST
Where
Ashtabula County, 1 mi S of Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.605, -80.570

A few trees were reported down just south of Andover. Limbs were reported down across other parts of the county from the line of storms.

Thunderstorm Wind, Trumbull

When
August 10, 3:10 PM EST
Where
Trumbull County, 2 mi W of Champion
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.300, -80.888

Numerous trees were reported down across the area. One tree was reported down on a car causing damage.

Thunderstorm Wind, Portage

When
August 10, 3:10 PM EST to 3:15 PM EST
Where
Portage County, Rootstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.100, -81.230

Several trees were reported down across southeast Portage County.

Thunderstorm Wind, Mahoning

When
August 10, 3:35 PM EST
Where
Mahoning County, Youngstown
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.070, -80.650

Three tress and numerous large limbs were reported down throughout Youngstown.

Hail, Medina

When
August 10, 4:01 PM EST
Where
Medina County, Brunswick
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.230, -81.830

Quarter size hail was observed.

Thunderstorm Wind, Medina

When
August 10, 4:01 PM EST
Where
Medina County, Valley City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.230, -81.950

Several large limbs were reported down.

Hail, Medina

When
August 10, 4:03 PM EST
Where
Medina County, Brunswick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -81.830

Penny size hail was observed.

Thunderstorm Wind, Summit

When
August 10, 4:05 PM EST to 4:30 PM EST
Where
Summit County, Akron
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.080, -81.500

Many trees were reported down throughout the county.

Hail, Medina

When
August 10, 4:10 PM EST
Where
Medina County, 2 mi N of Medina
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.159, -81.870

Quarter size hail was observed.

Thunderstorm Wind, Medina

When
August 10, 4:10 PM EST to 4:20 PM EST
Where
Medina County, Granger
Measured
60 kt (69 mph) estimated gust
Property damage
$400,000
Reported by
Newspaper
Coordinates
41.150, -81.730

A newspaper article reported that numerous trees were downed in Granger Township. Some of the fallen trees landed on homes causing damage. One farm in the township suffered damage as a barn had much of its roof blown off causing substantial damage. A grain dryer was knocked over as well. Many roads in the township were impassable from the fallen trees. There were a few reports of power outages.

Hail, Medina

When
August 10, 4:18 PM EST
Where
Medina County, Medina
Measured
0.75 in hail
Reported by
Public
Coordinates
41.130, -81.870

Penny size hail was observed.

Thunderstorm Wind, Stark

When
August 10, 5:10 PM EST to 5:15 PM EST
Where
Stark County, Canal Fulton to 5 mi S of Canal Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.880, -81.600

Numerous trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192121, 192123, 192151, 192150, 192149, 192146, 192143, 192132, 192144, 192145, 192135, 192138, 192152, 192148, 192137, 192157, 192147, 192153.